Alert archive / Idaho / Winter Storm Warnings in 2009

Winter Storm Warning 4, NWS Missoula, MT

January 11, 2009Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this winter storm warning at Jan 11, 2009, 1:08 AM PST for Clearwater County, Idaho County, Idaho. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 11, 2009, 1:08 AM PST (09:08 UTC)
Expired
Jan 11, 2009, 4:52 AM PST
In force
4 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID

The radar

The Missoula radar (KMSX), 148 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 9.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2009-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2009-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS45 KMSO 110908
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
208 AM MST SUN JAN 11 2009

.A MOIST WEATHER DISTURBANCE WILL CONTINUE TO MOVE THROUGH NORTH
CENTRAL IDAHO THIS MORNING AND PRODUCE ACCUMULATING SNOW. TRAVEL
MAY BECOME DIFFICULT AT TIMES...ESPECIALLY FROM THE CAMAS PRAIRIE
TO THE PIERCE REGION. SNOW WILL BEGIN TO TAPER OFF IN INTENSITY
BY LATE MORNING.

IDZ007-111800-
/O.UPG.KMSO.WW.Y.0029.000000T0000Z-090111T1800Z/
/O.NEW.KMSO.WS.W.0004.090111T0908Z-090111T1800Z/
OROFINO/GRANGEVILLE REGION-
108 AM PST SUN JAN 11 2009

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM PST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 10 AM PST THIS
MORNING. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT.

4 TO 7 INCHES OF SNOW WITH LOCAL HIGHER AMOUNTS ARE POSSIBLE
ACROSS THE NORTHERN CAMAS PRAIRIE INTO OROFINO...ESPECIALLY
BETWEEN GREER AND WEIPPE AND ON THE ELEVATED BENCHES AROUND
OROFINO. GUSTY SOUTHERLY WINDS OVER THE CAMAS PRAIRIE WILL CAUSE
LOCALIZED BLOWING SNOW WHICH WILL SIGNIFICANTLY REDUCE
VISIBILITIES.

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW OR BLOWING
SNOW ARE EXPECTED OR OCCURRING. THIS WILL MAKE TRAVEL VERY
HAZARDOUS OR IMPOSSIBLE.

$$

IDZ005-111800-
/O.UPG.KMSO.WW.Y.0029.000000T0000Z-090111T1800Z/
/O.NEW.KMSO.WS.W.0004.090111T0908Z-090111T1800Z/
NORTHERN CLEARWATER MOUNTAINS-
108 AM PST SUN JAN 11 2009

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM PST THIS MORNING
ABOVE 2500 FEET...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW ABOVE 2500 FEET...WHICH IS IN EFFECT
UNTIL 10 AM PST THIS MORNING. THE WINTER WEATHER ADVISORY IS NO
LONGER IN EFFECT.

5 TO 8 INCHES OF SNOW ARE EXPECTED ABOVE 2500 FEET. THE TOWNS OF
ELK RIVER...PIERCE...AND HEADQUARTERS WILL BE IMPACTED.

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW ARE
EXPECTED OR OCCURRING. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR
IMPOSSIBLE.

$$

IDZ006-111800-
/O.CON.KMSO.WW.Y.0029.000000T0000Z-090111T1800Z/
SOUTHERN CLEARWATER MOUNTAINS-
108 AM PST SUN JAN 11 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING. 

2 TO 5 INCHES OF SNOW WITH LOCALLY HIGHER AMOUNTS ARE EXPECTED
ALONG HIGHWAY 12 FROM LOWELL TO LOLO PASS.

BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE
CAUTION WHILE DRIVING.

$$
1 follow-up statement
000 
WWUS45 KMSO 111252
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
552 AM MST SUN JAN 11 2009

IDZ005-007-111400-
/O.CAN.KMSO.WS.W.0004.000000T0000Z-090111T1800Z/
NORTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-
452 AM PST SUN JAN 11 2009

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WINTER
STORM WARNING. 

SNOW HAS TAPERED OFF CONSIDERABLY ACROSS NORTH CENTRAL IDAHO.
FLURRIES ARE STILL POSSIBLE THROUGH THE DAY...BUT ADDITIONAL
ACCUMULATIONS WILL BE MINIMAL.

$$

IDZ006-111400-
/O.CAN.KMSO.WW.Y.0029.000000T0000Z-090111T1800Z/
SOUTHERN CLEARWATER MOUNTAINS-
452 AM PST SUN JAN 11 2009

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WINTER
WEATHER ADVISORY. 

SNOW HAS TAPERED OFF CONSIDERABLY ACROSS NORTH CENTRAL IDAHO.
FLURRIES ARE STILL POSSIBLE THROUGH THE DAY...BUT ADDITIONAL
ACCUMULATIONS WILL BE MINIMAL.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter storm warning went out at Jan 10, 8:27 PM PST, 4 hours 41 minutes earlier.

Area forecast discussion, Jan 10, 8:27 PM PST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
927 PM MST SAT JAN 10 2009

.UPDATE...

CHANGES MADE TO THE FORECAST PACKAGE THIS EVENING FOCUS ON
INCREASED POTENTIAL OF SNOWFALL IN THE VICINITY OF LOST TRAIL PASS
AND LEMHI COUNTY. MARGINALLY STABLE NORTHWESTERLY FLOW OVER NORTH
CENTRAL IDAHO...COUPLED WITH UPPER LEVEL JET STREAM SUPPORT...WILL
GENERALLY FAVOR ACCUMULATING SNOW ABOVE 2500 FEET ELEVATION.
WINTER WEATHER HIGHLIGHTS REMAIN IN EFFECT FOR PORTIONS OF NORTH
CENTRAL IDAHO. BELOW 2500 FEET ELEVATION...A RAIN AND SNOW MIX IS
ANTICIPATED...WITH LITTLE OR NO SNOW ACCUMULATION. MINOR
ADJUSTMENTS HAVE BEEN MADE TO OVERNIGHT LOW TEMPERATURES AS
WELL...CITING OBSERVATIONS AND RECENT TRENDS.

&&

.PREV DISCUSSION... /ISSUED 248 PM MST SAT JAN 10 2009/

DISCUSSION...A HIGH PRESSURE RIDGE IN THE EASTERN PACIFIC WILL STRENGTHEN
TONIGHT THROUGH TUESDAY. THE RESULT FOR THE NORTHERN ROCKIES WILL BE
A GENERAL NORTHWEST FLOW. A MOIST AND UNSTABLE WEATHER DISTURBANCE IN
THIS FLOW WILL PRODUCE MODERATE SNOWFALL SNOW TONIGHT ABOVE 2500 FEET
IN NORTH CENTRAL IDAHO WITH LIGHTER AMOUNTS IN THE MOUNTAINS OF WESTERN
MONTANA. LITTLE ACCUMULATIONS ARE EXPECTED IN MONTANA VALLEYS. WINTER
WEATHER ADVISORIES FOR SNOWFALL AROUND 2-5 INCHES ARE IN EFFECT THROUGH
SUNDAY MORNING IN NORTHCENTRAL IDAHO. HIGHER ELEVATIONS MAY SEE HIGHER
AMOUNTS.

SNOW WILL TAPER OFF INTENSITY SUNDAY AFTERNOON AS THE MAIN SHORT
WAVE AND DYNAMIC SUPPORT MOVES EAST OF THE REGION. THERE WILL BE ENOUGH
INSTABILITY FOR SCATTERED MOUNTAIN SNOW SHOWERS DURING THE AFTERNOON
AND EVENING. TEMPERATURES AND SNOW LEVELS WILL INCREASE. WEAK INSTABILITY
AND SCATTERED MOUNTAIN SNOW SHOWERS UNDER THE NORTHWEST FLOW WILL PERSIST
MONDAY. THE RIDGE WILL BEGIN TO MOVE SLIGHTLY INLAND MONDAY BRINGING
SLIGHTLY WARMER TEMPERATURES TO THE REGION.

SHOWER ACTIVITY WILL TAPER OFF TUESDAY AS NORTHWESTERLY FLOW GIVES
WAY TO A DRIER NORTHERLY FLOW AHEAD OF A BUILDING RIDGE OF HIGH PRESSURE.
THE RIDGE AXIS WILL MOVE EAST OVER THE NORTHERN ROCKIES THURSDAY AND
FRIDAY. THE MAIN IMPACT OF THIS FEATURE WILL BE TO PRODUCE STRONG VALLEY
TEMPERATURE INVERSIONS AND THE POSSIBILITY OF FOG. FOG MENTION IN THE
FORECAST REMAINS CONSERVATIVE...BUT THE POTENTIAL FOR SOME DENSE AREAS
OF FOG WILL BE POSSIBLE THURSDAY AND FRIDAY AS THE RIDGE AXIS ANCHORS
OVER THE REGION. IN FACT...THE FOG MAY NOT DISSIPATE MUCH EVEN IN THE
AFTERNOONS OVER SOME OF THE LARGER VALLEY LOCATIONS. ALTHOUGH TEMPERATURES
WILL RISE IN THE HIGHER ELEVATIONS UNDER THE GRADUALLY WARMING AIRMASS...TEMPERATURES
WILL REMAIN STEADY OR EVEN FALL SLIGHTLY IN THE VALLEY LOCATIONS DUE
TO THE STRONG INVERSIONS.

AVIATION...CEILINGS WILL CONTINUE TO LOWER ACROSS THE ENTIRE
REGION AS A WEATHER DISTURBANCE MOVES THROUGH THE NORTHERN
ROCKIES. DEVELOPING SNOW WILL OBSCURE MOUNTAIN TERRAIN AND CAUSE
PERIODIC LOWERED VISIBILITY THROUGH SUNDAY MORNING...ESPECIALLY ACROSS
NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. AIRFIELDS WHICH WILL
BE MOST IMPACTED INCLUDE KMSO...KGPI AND KSMN.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...ID...WINTER WEATHER ADVISORY UNTIL 10 AM PST SUNDAY FOR
     OROFINO/GRANGEVILLE REGION ABOVE 2500 FEET.

     WINTER WEATHER ADVISORY UNTIL 10 AM PST SUNDAY FOR SOUTHERN
     CLEARWATER MOUNTAINS ABOVE 2500 FEET.

     WINTER WEATHER ADVISORY UNTIL 10 AM PST SUNDAY FOR NORTHERN
     CLEARWATER MOUNTAINS ABOVE 2500 FEET.

&&

UPDATE...ZUMPFE
SHORT TERM...RPN
LONG TERM....VIA
AVIATION...VIA/ZUMPFE
Hazardous weather outlook, Jan 10, 2:09 PM PST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
309 PM MST SAT JAN 10 2009

MTZ004-006-111200-
LOWER CLARK FORK REGION-BITTERROOT/SAPPHIRE MOUNTAINS-
309 PM MST SAT JAN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NORTHWEST FLOW ALOFT WILL CONTINUE TO BRING LIGHT SNOW INTO
WESTERN MONTANA THIS AFTERNOON. HEAVIER SNOW WILL MOVE INTO THE
MOUNTAINS TONIGHT. TWO TO FOUR INCHES OF SNOW IS EXPECTED TO FALL
OVER THE MOUNTAIN PASSES ALONG THE MONTANA IDAHO BORDER BY SUNDAY
MORNING...INCLUDING LOOKOUT...LOLO AND LOST TRAIL PASSES. DRIVING
CONDITIONS COULD BECOME HAZARDOUS AND THUS TRAVELERS ARE URGED TO
USE CAUTION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MOUNTAIN SNOW SHOWERS WILL LINGER ACROSS THE REGION THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 1:31 PM PSTWind AdvisoryMSOClearwater, Idaho4 hr

Nearby

Winter Storm Warnings in Idaho, 2009Every winter storm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.